Sustiva, Combivir switching to Atripla
Mar 24, 2012
I have been on my 1st treatment for 15 years it was Sustiva, Combivir and it has kept my viral load undetectable and my Tcells in the 560-800 range. I have been noticing fat redistribution over the past 3 years and now my doctor put me on Atripla. Is this a standard second therapy to use?
Response from Dr. Young
Hello and thanks for posting.
The AZT part of Combivir is associated with an increased risk of lipoatrophy; it's reasonable to consider switching to Atripla (which would replace the Combivir components- AZT and 3TC, with tenofovir and FTC) to avoid additional risk. Lipoatrophy improves slowly after such switches, so don't expect dramatic changes initially.
Also, since tenofovir is associated with increased risk of kidney and bone injury, it would be good to know if you have problems with either of these issues before starting.
Lastly, though this would be your second regimen, I wouldn't view this as a second-line regimen. Atripla (or its components) are widely recommended as part of first line treatments around the world.
Hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.